Facebook Pixel

What can help with severe night sweats that I have had since a partial mastectomy?

By January 26, 2010 - 2:56pm
Rate This

I am 55 years ago. I went through menopause 3 years ago and was diagnosed with Atypical Ductal Hyperplasia 7 months ago. After having a partial mastectomy I had 34 radiation treatments and now take tamoxofin daily. I began having mild hot flashes after surgery but the night sweats are so severe that I wake up saoking wet (including the sheets), then get the chills and can not fall back to sleep for 2 - 3 hours. Both these increased in intensity after I began taking the tamoxofin. My doctor prescribed venlafaxine for the night sweats and hot flashed but it makes me sick. I am so tired all the time that I feel sick. Any suggestions? How about over the counter or herbal supplements? Thanks.

Add a Comment2 Comments

HERWriter Guide

Hi Lady Deb -
One option to consider is to ask your physician for a different anti-depressant. Some patients have found better results with Lexapro.

Another option may be acupuncture. A new report in the Journal of Clinical Oncology cites a study that found it provided relief for patients dealing with tamoxifin-related hot flashes. The study showed that acupuncture is free of side effects and has a side benefit for some women: an increased sex drive.

You can find an article from Reuters about the study at this link:


I don't personally know anyone who has tried this approach, but perhaps some of our members have and will let us know their results.
Take care, Pat

January 26, 2010 - 5:20pm

Hi Lady Deb,
Thank you for your question, and I would like to conduct some more research before answering your question.

Most of the information that is published regards treating the symptoms of night sweats and hot flashes due to menopause. Night sweats are also a side effect of cancer treatments (such as what you are experiencing).

There has been research regarding supplements for women to take to remedy night sweats, but the majority are related to menopause, and not night sweats as an effect of cancer treatment. Either way, these supplements have not been proven to work, and some have even been shown to be harmful.

If you do receive any recommendations for OTC or herbal supplements, even if they are touted as "100% natural", "herbal" or "healthy", please talk with your doctor and/or pharmacist before adding them to your current regimen, as there is a possibility of adverse drug interactions.

Let us do some research into possible solutions, and we will be in touch soon!

In the meantime, have you visited EmpowHER's Night Sweats site? There are women discussing their symptoms, and possible treatments for night sweats (again, most are related to menopause), as well as recent medical news regarding night sweats. You can view this page by clicking: EmpowHER: Night Sweats.

January 26, 2010 - 3:31pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.